Printer Friendly

Viagra risk.

THE ACTIVE ingredient in Viagra could have a long-lasting negative impact on the vision of patients with retinitis pigmentosa (RP), according to a new study.

Researchers at the University of New South Wales studied the effects of sildenafil on vision due to reports of transient vision disturbances with patients taking the erectile dysfunction drug.

They found that people carrying the genetic mutation for RP, in the RD1 gene, may be at greater risk as they are more susceptible to cellular stress caused by the drug.

In studies with mice, the team found that after treatment with sildenafil, the retinas of healthy mice showed some disturbances but generally recovered within two days. However, mice lacking RD1 took up to two weeks to recover and had evidence of early signs of cell death in the retinas (bit.ly/1svEPF6).

COPYRIGHT 2014 Ten Alps Publishing
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2014 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:NEWS; study on complications of sildenafil
Publication:Optometry Today
Article Type:Brief article
Geographic Code:4EUUK
Date:Oct 17, 2014
Words:137
Previous Article:Corneal stem cell source for retinal transplant.
Next Article:Honey drops for dry eye.
Topics:

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters